Hail, Campbell
- When
- July 26, 2:56 PM MST
- Where
- Campbell County, 9.55 mi WSW of Gillette
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.240, -105.680
A thunderstorm briefly became severe in the Gillette area, producing hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Gillette area, producing hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 12:33 PM MST, 2 hours 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 133 PM MDT Sun Jul 26 2020 .DISCUSSION...(This Evening Through Sunday) Issued at 124 PM MDT Sun Jul 26 2020 Upper flow over the region is zonal, between a trough to the north and high pressure to the south. Next system to bring appreciable moisture to the region sits off the CA coast. Southeasterly low-level flow between surface high over SD and surface low over WY has resulted in some weak instability over northeastern WY this afternoon. This is supporting some shower/storm development. However, with MLCAPE progged to reach only 500-1000 J/kg, severe storms are not expected, and storms should diminish early this evening. Under partly cloudy skies, temperatures are rising into the 80s. Transient upper ridging moves over the northern plains Monday, resulting in a warmer and mostly dry day. Instability over northeastern WY/Black Hills/southwestern SD could help produce a few showers/storms in the afternoon, but weak shear and instability, as well as lack of upper-level support, should keep storms sub-severe. Meanwhile, aforementioned low pressure will move ashore and approach the region. Warm air advection ahead of the low will help temps rise back into the lower 90s. Most of Tuesday will be dry, but chances for showers/storms will increase in the evening and overnight from west to east as PVA increases. Instability will also increase across the CWA, but will still be marginal. Shear will be very weak. On Wednesday, upper low will pivot over the region and transition to a more southeasterly movement, keeping upper energy over the CWA longer. Instability looks slightly more favorable for strong/severe storms, but shear looks weak again. With PWATs 150-200% of normal (1.5-2 inches) and weak mean wind, the potential for long durations of heavy rain may need to be watched. Cloudy/showery conditions and weak easterly flow will result in slightly cooler temperatures (80s) for Wednesday, possibly even cooler than forecast. Lingering moisture and upper-level energy could support continued showers Thursday. Towards the end of the week and into the weekend, models show upper ridging building over the Rockies, bringing drier and warmer weather. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1117 AM MDT Sun Jul 26 2020 Developing SHRA/TSRA may bring localized MVFR/IFR conds to portions of nern WY and the Black Hills this afternoon and early evening. Otherwise, VFR conds are expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 405 AM MDT Sun Jul 26 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 405 AM MDT Sun Jul 26 2020 /505 AM CDT Sun Jul 26 2020/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered showers and storms are possible across the area today, although no severe weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms will increase Tuesday and continue through the week, with potential for strong to severe storms each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 127 PM MDT Sun Jul 26 2020 WYZ056>058-262015- Weston WY-Wyoming Black Hills WY-Western Crook WY- 127 PM MDT Sun Jul 26 2020 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTH CENTRAL CROOK COUNTIES... At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Upton, or 26 miles southwest of Sundance, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Upton. LAT...LON 4407 10482 4421 10482 4425 10441 4402 10442 TIME...MOT...LOC 1927Z 268DEG 14KT 4413 10474 Sherburn
Special Weather Statement National Weather Service Rapid City SD 213 PM MDT Sun Jul 26 2020 WYZ055-262100- Southern Campbell WY- 213 PM MDT Sun Jul 26 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY... At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Savageton, or 23 miles northwest of Wright, moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Savageton. LAT...LON 4384 10597 4398 10597 4400 10568 4375 10571 TIME...MOT...LOC 2013Z 276DEG 7KT 4390 10591 Sherburn
Special Weather Statement National Weather Service Rapid City SD 228 PM MDT Sun Jul 26 2020 WYZ056-058-262100- Weston WY-Western Crook WY- 228 PM MDT Sun Jul 26 2020 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTHWESTERN CROOK COUNTIES... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Moorcroft, or 24 miles southwest of Sundance, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Moorcroft. This includes Interstate 90 in Wyoming between Mile Markers 154 and 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4412 10502 4427 10501 4428 10452 4411 10450 TIME...MOT...LOC 2028Z 282DEG 18KT 4421 10478 Sherburn
Special Weather Statement
National Weather Service Rapid City SD
329 PM MDT Sun Jul 26 2020
WYZ054-055-262215-
Northern Campbell WY-Southern Campbell WY-
329 PM MDT Sun Jul 26 2020
...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL COUNTY...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Camplex Event Facility, or 6 miles east of Gillette,
moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rozet.
This includes Interstate 90 in Wyoming between Mile Markers 131 and
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4433 10541 4434 10509 4431 10508 4415 10508
4420 10542
TIME...MOT...LOC 2129Z 269DEG 15KT 4426 10535
SherburnSpecial Weather Statement National Weather Service Rapid City SD 349 PM MDT Sun Jul 26 2020 WYZ054-055-262215- Northern Campbell WY-Southern Campbell WY- 349 PM MDT Sun Jul 26 2020 ...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Gillette, moving northeast at 25 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Gillette, Camplex Event Facility and Gillette Airport. This includes Interstate 90 in Wyoming between Mile Markers 111 and 131. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm is producing large quantities of hail. Driving through deep hail is like driving on slushy roads. Slow down and do not brake suddenly. && LAT...LON 4415 10572 4425 10578 4441 10546 4420 10535 TIME...MOT...LOC 2149Z 246DEG 20KT 4423 10568 Carstens
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 12 WSW DWTN GILLETTE 44.23N 105.72W
07/26/2020 E0.70 INCH CAMPBELL WY TRAINED SPOTTER
ACCUMULATING HAIL, GROUND TURNING WHITE
&&
EVENT NUMBER UNR2002629
07The Rapid City radar (KUDX), 228 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
2 hail. Local standard time, as filed.
A couple of hail stones were about quarter size, although most were dime to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912038, 912041.